Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 239, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2023, 5:25 PM CDT for Custer County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2023, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 22, 2023, 5:49 PM CDT
- In force
- 24 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:26 PM CDT | HAIL 1 | 19 Sw Callaway, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
536
WUUS53 KLBF 222225
SVRLBF
NEC041-222300-
/O.NEW.KLBF.SV.W.0239.230722T2225Z-230722T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
525 PM CDT Sat Jul 22 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Custer County in central Nebraska...
* Until 600 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located 12 miles southwest
of Callaway, or 28 miles southwest of Broken Bow, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 10023 4121 9999 4105 9988 4104 10013
4105 10020
TIME...MOT...LOC 2225Z 334DEG 22KT 4116 10009
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC2 follow-up statements
342
WWUS53 KLBF 222232
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
532 PM CDT Sat Jul 22 2023
NEC041-222300-
/O.CON.KLBF.SV.W.0239.000000T0000Z-230722T2300Z/
Custer NE-
532 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...
At 532 PM CDT, a severe thunderstorm was located 14 miles north of
Gothenburg, or 28 miles northwest of Lexington, moving southeast at
25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 10023 4121 9999 4105 9988 4104 10013
4105 10020
TIME...MOT...LOC 2232Z 334DEG 22KT 4112 10006
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC462
WWUS53 KLBF 222249
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
549 PM CDT Sat Jul 22 2023
NEC041-222259-
/O.CAN.KLBF.SV.W.0239.000000T0000Z-230722T2300Z/
Custer NE-
549 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
LAT...LON 4118 10023 4121 9999 4105 9988 4104 10013
4105 10020
TIME...MOT...LOC 2247Z 334DEG 22KT 4103 10000
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:13 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 3:13 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Sat Jul 22 2023 .SYNOPSIS... Issued at 309 PM CDT Sat Jul 22 2023 Key Messages in short term: *Isolated thunderstorm chance this afternoon/early evening and Sunday *Warmer temperatures Sunday Key Messages in the long term: *Highs near or at 100 degrees in some locations Monday through Wed. && .SHORT TERM...(This evening through Sunday night) Issued at 309 PM CDT Sat Jul 22 2023 The main concern in the short term will be the thunderstorm potential this afternoon into the early evening. Thunderstorms development will be marginal and mostly diurnally driven, thus wouldn't expect to see any storm sustaining itself much after sunset. A weak disturbance is draped across portions of the Sandhills, which will provide the focus for thunderstorm development. Current satellite does show a cumulus field developing across the Sandhills into north central and central Nebraska. However, would not expect much if anything to develop upscale west of HWY 83, as CAPE values are marginal to say the least, less than 1000 J/kg. There is however, sufficient CAPE around 1500 to 2000 J/kg, generally across the eastern portion of the CWA, HWY 83 and east. This would be the favorable location for any storm development this afternoon and early evening. There is also a secondary area of development across SD that has the potential to move into north central Nebraska. For low temperatures tonight, did raise just a couple degrees. There is a decent warm layer aloft overnight just above the sfc, however clear skies and light winds should hinder any mixing of the warm air to the sfc overnight. Sunday an upper level ridge builds in across the west with decent WAA. For highs on Sunday, did bump them a little higher, 850mb temps above 25 degrees celsius are expected and should bring sfc temps into the upper 90s. .LONG TERM...(Monday through Saturday) Issued at 309 PM CDT Sat Jul 22 2023 The main concern in the long term will be the heat. An upper level ridge builds in from the west early next week, bringing very warm temperatures Mon. through Wed. Temperatures on each of the days will reach the upper 90s to 100 degrees. At this time no headlines are needed for Mon. through Wed. as the heat index stays below headline criteria, however will need to continue to monitor with upcoming forecast. The ridge begins to flatten by Thursday, keeping the 100 degree temperatures at bay to end the week. There will be isolated chances for thunderstorms throughout the week, but not expecting anything widespread at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1225 PM CDT Sat Jul 22 2023 An upper level disturbance across wrn SD will move south into Nebraska late this afternoon. The disturbance is expected to produce isolated thunderstorms. This flight concern is expected to exit wrn and ncntl Nebraska by 03z this evening. Otherwise, there are no other flight concerns this afternoon, tonight and Sunday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...CDC
Hazardous weather outlook, Jul 22, 3:04 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Sat Jul 22 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-232015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Sat Jul 22 2023 /204 PM MDT Sat Jul 22 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated severe thunderstorms are possible across north central Nebraska and south central Nebraska this evening. The area of concern is generally along and east of highway 83. The hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values could approach 100 to 105 degrees by Tuesday and Wednesday across the region. Take precautions if you must be outside next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 3:24 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
324 PM CDT Sat Jul 22 2023
NEZ071-222045-
Frontier NE-
324 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of east central
Frontier County through 345 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 21 miles southwest of Lexington, moving southeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of east central
Frontier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4059 10014 4063 10007 4061 9998 4046 9998
4044 10009
TIME...MOT...LOC 2024Z 303DEG 15KT 4058 10005
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CDCSpecial weather statement, Jul 22, 3:33 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service North Platte NE 333 PM CDT Sat Jul 22 2023 NEZ038-222100- Custer NE- 333 PM CDT Sat Jul 22 2023 ...A strong thunderstorm will impact portions of south central Custer County through 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Oconto, or 22 miles north of Lexington, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of south central Custer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Nebraska. && LAT...LON 4116 9990 4113 9975 4105 9968 4105 9992 TIME...MOT...LOC 2033Z 315DEG 15KT 4110 9984 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CDC
Special weather statement, Jul 22, 4:38 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
438 PM CDT Sat Jul 22 2023
NEZ005-094-222200-
Eastern Cherry NE-Western Cherry NE-
438 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 500 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek, or 24 miles southwest of Mission, moving south at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kilgore and Nenzel.
This includes Highway 20 between mile markers 164 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10081 4277 10117 4300 10116 4300 10087
TIME...MOT...LOC 2138Z 342DEG 35KT 4306 10103
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDCSpecial weather statement, Jul 22, 4:48 PM CDT, 37 minutes before
Special Weather Statement National Weather Service North Platte NE 448 PM CDT Sat Jul 22 2023 NEZ038-222215- Custer NE- 448 PM CDT Sat Jul 22 2023 ...A strong thunderstorm will impact portions of west central Custer County through 515 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near Arnold, or 18 miles east of Stapleton, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Arnold, Callaway, Finchville and Milldale. This includes Highway 92 between mile markers 247 and 257. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Nebraska. && LAT...LON 4149 10024 4154 10012 4128 9988 4119 10022 TIME...MOT...LOC 2148Z 334DEG 23KT 4145 10015 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CDC
Special weather statement, Jul 22, 5:04 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
504 PM CDT Sat Jul 22 2023
NEZ005-094-222230-
Eastern Cherry NE-Western Cherry NE-
504 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Merritt Reservoir, or 22 miles west of Valentine,
moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.
This includes Highway 97 between mile markers 108 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 10116 4287 10090 4262 10067 4250 10100
TIME...MOT...LOC 2203Z 334DEG 23KT 4277 10097
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CDCSpecial weather statement, Jul 22, 5:13 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM CDT Sat Jul 22 2023
NEZ038-222230-
Custer NE-
513 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Custer
County through 530 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Callaway, or 27 miles southeast of Stapleton,
moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
&&
LAT...LON 4128 10022 4131 10003 4112 9986 4105 10023
TIME...MOT...LOC 2212Z 315DEG 21KT 4123 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:04 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 41 min |
| Jul 21, 7:41 PM CDT | Special Weather Statement | LBF | Brown | 49 min |
| Jul 21, 8:40 PM CDT | Special Weather Statement | LBF | Brown | 50 min |
| Jul 21, 9:13 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 47 min |
| Jul 21, 11:03 PM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jul 21, 11:35 PM CDT | Special Weather Statement | LBF | Dawson | 25 min |
| Jul 22, 3:24 PM CDT | Special Weather Statement | LBF | Gosper | 21 min |
| Jul 22, 3:33 PM CDT | Special Weather Statement | LBF | Dawson | 27 min |
| Jul 22, 4:38 PM CDT | Special Weather Statement | LBF | Cherry | 22 min |
| Jul 22, 4:48 PM CDT | Special Weather Statement | LBF | Custer | 27 min |
| Jul 22, 5:04 PM CDT | Special Weather Statement | LBF | Cherry | 26 min |
| Jul 22, 5:13 PM CDT | Special Weather Statement | LBF | Custer | 17 min |
| Jul 22, 5:27 PM CDT | Special Weather Statement | LBF | Hayes | 48 min |
| Jul 22, 5:31 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jul 22, 5:39 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 28 min |
| Jul 22, 5:51 PM CDT | Special Weather Statement | LBF | Gosper | 9 min |
| Jul 22, 6:03 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 40 min |
| Jul 22, 6:47 PM CDT | Special Weather Statement | LBF | Logan | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.